FDA Adds Boxed Warning to Janssen's Type 2 Diabetes Drug Label
Posted 16 May 2017 | By
Based on new data from two large clinical trials, the US Food and Drug Administration (FDA) on Tuesday concluded that Janssen’s type 2 diabetes medicine canagliflozin (brand names include Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations.
As a result of the findings, FDA’s "Boxed Warning" will be added to the canagliflozin drug labels to describe this risk.
The warning comes as last May, the European Medicines Agency (EMA), the UK’s Medicines and Healthcare products Regulatory Agency and Janssen told health professionals of the increased risk. In February, EMA noted the potential increased risk of lower limb amputation (mostly affecting the toes) in patients taking canagliflozin and other SGLT2 inhibitors, including dapagliflozin and empagliflozin for type 2 diabetes. The review of canagliflozin was initiated at the request of the European Commission on 15 April 2016.
FDA noted final results from two clinical trials – CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus) – showed that leg and foot amputations occurred about twice as often in patients treated with canagliflozin compared to patients treated with placebo.
The CANVAS trial showed that over a year, the risk of amputation for patients in the trial were equivalent to:
- 5.9 out of every 1,000 patients treated with canagliflozin
- 2.8 out of every 1,000 patients treated with placebo
The CANVAS-R trial showed that over a year’s time, the risk of amputation for patients in the trial were equivalent to:
- 7.5 out of every 1,000 patients treated with canagliflozin
- 4.2 out of every 1,000 patients treated with placebo
"Amputations of the toe and middle of the foot were the most common; however, amputations involving the leg, below and above the knee, also occurred. Some patients had more than one amputation, some involving both limbs," FDA said, urging health care professionals and patients to report side effects.
FDA Drug Safety Communication: FDA confirms increased risk of leg and foot amputations with the diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR)